From the news desk

Investigation underway after 14 Delft pupils fall ill

Share this article
  •  
  •  
  •  
  •  
  •  
  •  
  •  
  •  
  •  

Speculations is rife amongst the Delft community after several learners fainted at a local primary school on Thursday.

At least 14 pupils at Masonwabe Primary school in Delft were rushed to nearby health facilities on Thursday after they fainted, with some displaying signs of seizures.

Residents rushed to school to pick up their children following rumors that children fell ill due to witchcraft.

The Western Cape Department of Education (WCED) spokesperson Bronagh Hammond said this was completely uncalled for and caused unnecessary chaos.

“The witchcraft rumour came out early and we had to deal with the situation as best we can. The community got involved and even blamed the principal which was of great concern. We appeal to the broader community to stick to the facts and not to jump to conclusions,” she said.

“We ask that the community remains calm. There has been no confirmation as to the cause of the learners’ symptoms. There are many allegations flying around which can only negatively impact on the safety of learners and educators at the school.”

Hammond said at around 9am yesterday a female learner in Grade 6 alerted her educators that she was experiencing dizzy spells and hearing voices.

“We were alerted of the incident and acted upon it. We alerted her parents who collected her and took her home,” she said.

Hammond said the child was taken home and hours later, 13 other girls displayed the same symptoms.

“We called medical practitioners, the police, Metro law enforcement as well as social workers to assist in finding the root cause of the problem,” she added.

“The learners were taken to the local clinic for further observation and they were all discharged hours later,” she said.

Western Cape Health Department spokesperson Mark Van Der Heever confirmed that the learners were treated, however the exact cause of the issue is unknown at this stage.

“The learners were seen to and the common symptoms amongst them were dizzy spells, shortness of breath, anxiety and hallucinations. But medically there was nothing wrong with them,” he said.

The learners have since been sent for counselling and an investigation into the matter is underway, however Van Der Heever confirmed that drugs was not the cause of the incident.

 


Share this article
  •  
  •  
  •  
  •  
  •  
  •  
  •  
  •  
  •  
WhatsApp WhatsApp us
Wait a sec, saving restore vars.